Alert archive / California / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Sep 3, 2001, 2:58 PM PDT for Ventura County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 3, 2001, 2:58 PM PDT (21:58 UTC)
- Expired
- Sep 3, 2001, 3:30 PM PDT
- In force
- 32 min
- Issued by
- NWS Los Angeles, CA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ventura County, CA
The radar
The Los Angeles radar (KVTX), 28 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 1946 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
197 WUUS56 KLOX 032200 SVRLAX CAC111-032230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 258 PM PDT MON SEP 3 2001 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VENTURA COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 330 PM PDT * AT 249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL VENTURA COUNTY...OR ABOUT 12 MILES NORTHWEST OF OJAI...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... LOCATIONS AROUND HIGHWAY 33 NORTHWEST OF OJAI THROUGH 330 PM. THESE THUNDERSTORMS WILL LIKELY PRODUCE LARGE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH AND FREQUENT LIGHTNING. IF YOU SEE DANGEROUS WEATHER APPROACHING...SEEK SAFE SHELTER IMMEDIATELY. PROTECT YOURSELF FROM DANGEROUS LIGHTNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN OXNARD. LAT...LON 3469 11936 3459 11944 3453 11934 3463 11921 MOYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:00 PM PDT, 58 minutes earlier.
Area forecast discussion, Sep 3, 2:00 PM PDT, 58 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 200 PM PDT MON SEP 3 2001 LATEST SATELLITE INDICATES SCATTERED THUNDERSTORMS OVER THE VTU/LAX MOUNTAINS THIS AFTERNOON...ASSISTED BY WEAK UPPER LOW MOVING ACROSS THE DISTRICT. ALREADY HAVE FLASH FLOOD WARNINGS FOR VTU/SBA COUNTIES AND WILL CONTINUE TO MONITOR SITUATION THIS AFTERNOON. MODELS INDICATE UPPER LOW PUSHES EASTWARD AND UPPER FLOW TURNS SOUTHWEST TONIGHT THROUGH WEDNESDAY. SO...DO NOT ANTICIPATE ANY MOUNTAIN THUNDERSTORMS TUESDAY/WEDNESDAY. HOWEVER...MAY BE ENOUGH LINGERING MOISTURE TO PRODUCE SOME BUILDUPS TUESDAY AFTERNOON. OTHERWISE...ONLY CONCERN IS MARINE LAYER/TEMPS. MODELS INDICATE GRADUAL INCREASE IN H5 HEIGHTS THROUGH WEDNESDAY...AS UPPER HIGH BUILDS OVER SOUTHWEST U.S.. NEAR THE SURFACE...EAST-WEST ONSHORE GRADIENTS WEAKEN THROUGH WEDNESDAY...AS NORTH-SOUTH GRADIENTS TURN OFFSHORE. THESE FACTORS WILL COMBINE TO SQUASH THE MARINE LAYER NEXT COUPLE OF DAYS...WITH ONLY VERY PATCHY STRATUS/DENSE FOG EXPECTED IN THE LOWER COASTAL VALLEYS BY WEDNESDAY MORNING. AS FOR TEMPS...DUE TO INCREASING THICKNESSES/WEAKER ONSHORE FLOW AND LESS MARINE LAYER...ALL AREAS SHOULD HAVE WARMER TEMPS THROUGH WEDNESDAY WITH BEST WARMING IN THE VALLEYS. FOR EXTENDED...UPPER RIDGE WILL CONTINUE TO DOMINATE THROUGH SATURDAY...WITH WARM TEMPS AND LIMITED MARINE LAYER. UPPER FLOW REMAINS SOUTH/SOUTHWEST...SO DO NOT ANTICIPATE ANY MONSOONAL MOISTURE FILTERING IN. BY SUNDAY/MONDAY...RIDGE BREAKS DOWN AS IMPRESSIVE UPPER LOW MOVES ACROSS NORTHERN CALIFORNIA. END RESULT WILL BE COOLER TEMPS AND INCREASED MARINE LAYER. LAX 000. THOMPSON .LAX...NONE.
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 1:15 PM PDT | Flash Flood Warning | LOX | Ventura | 90 min |
| Sep 3, 1:45 PM PDT | Flash Flood Warning | LOX | Santa Barbara | 90 min |
| Sep 3, 2:45 PM PDT | Flash Flood Warning | LOX | Ventura | 90 min |
Nearby
Severe Thunderstorm Warnings in California, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.